Medicaid Managed Care Open Enrollment Extended through Dec. 15
Current Suspected Overdose Deaths in Delaware for 2017: 223
Rita Landgraf, Secretary
Carl Kanefsky, Communications Director
(302) 540-4979, Pager
Date: March 17, 2010
Wilmington - Following the hospitalization of three people from Seaford over the weekend, officials with the Delaware Department of Health and Social Services warn the use of "Spice" could pose a serious danger to those who use it.
"Spice," also known by various other names including "K2", "K2 Spice", "K2 Summit", "Genie", and "Zohai", is an unregulated mixture of dried herbs that are sprayed with a synthetic cannabinoid-like substance and typically sold as incense.
"The mixture is sold in small packets at a cost similar to the street price of marijuana," said Kevin Huckshorn, Director of the Division of Substance Abuse and Mental Health. "It's gaining popularity probably because it's legal and difficult to detect in drug tests, but its use can result in serious health problems."
Signs and symptoms of "Spice" use reported to The Poison Center have included tachycardia (elevated heart rate in the range of 110 to 150 beats per minute), elevated blood pressure (in the 140-160/100-110 range), anxiety, pallor, numbness and tingling, vomiting, agitation (which can be severe and require sedation), hallucinations (which can be intense), and, in some cases, tremors and seizures.
Warning signs include the smell of spicy incense, elevated vital signs (increase in pulse, respiration, blood pressure), and hyperactivity.
If you suspect someone you know has used "Spice," contact the local Poison Center at 1-800-222-1222. The Poison Center is staffed 24 hours a day, 7 days a week, and is free of charge.
Delaware Health and Social Services is committed to improving the quality of the lives of Delaware's citizens by promoting health and well-being, fostering self-sufficiency, and protecting vulnerable populations.